First of all, thanks for having the open house last week. I learned a lot of information about hair loss. I am a 21 year old male and I noticed overall hair thinning and a receding hairline since I was 18. I was prescribed Propecia by Dr. Pak when I attended the open house last week, however I am now a bit worried about the side effects. I am somewhat of a gym rat and lift weights 3 or 4 times per week and try my best to maintain a low body fat percentage (around 8%). Can Propecia affect my muscle gains and/or body fat percentage? I am very concerned about this since I no longer have a full head of hair and my body is the only bright spot I have left.
The World Anti-Doping Agency (WADA) bans the use of finasteride for Olympic athletes because it can be used to mask steroids. In a 2006 New York Times article, it was written that, “…at the end of 2004 the World Anti-Doping Agency added finasteride to its list of banned drugs in international sports. The agency calls finasteride a masking agent that hides the use of more nefarious drugs like the steroid nandrolone.”
The reason I bring that up is because some people falsely believe it was added to the list because Propecia (finasteride) itself is a performance enhancing drug. Propecia does increase your testosterone levels slightly as it decreases your DHT levels, but contrary to what some bodybuilders may believe, this slight increase in testosterone will not increase muscle mass or performance. I do not believe it will increase your body fat percentage either, nor will it affect your workout regimen. Keep working out, be proud of your body, and your head of hair.